Washington, 2013

High Wind in Washington, March 19 to 20, 2013

March 19 to 20, 2013 · NWS PQR · 1 event in 1 county or zone

A strong Pacific cold front brought strong southerly winds to the Washington Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the Washington Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 19, 7:55 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 19, 7:55 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
855 PM PDT TUE MAR 19 2013

.SYNOPSIS...RAIN WILL CONTINUE ACROSS THE AREA TONIGHT THEN CHANGE TO
SHOWERS AFTER A COLD FRONT MOVES ASHORE WEDNESDAY MORNING. THE FRONT
WILL ALSO BRING GUSTY WINDS TO THE COAST...AND SOME INLAND AS WELL
WEDNESDAY MORNING.  SNOW LEVELS WILL LOWER FROM 6000 FEET TONIGHT TO
AROUND 2000 FEET WEDNESDAY EVENING AS ANOTHER LOW ARRIVES AND
ENHANCES SHOWERS OVER THE REGION. A COOL AND UNSTABLE AIRMASS WILL
CONTINUE SHOWERY WEATHER WITH LOW SNOW LEVELS THROUGH AT LEAST
FRIDAY.

&&

.SHORT TERM...A 992MB LOW NEAR 48N/130W PER SATELLITE AND BUOY OBS
ANALYSIS.  ASSOCIATED WARM FRONT MOVING ACROSS THE AREA THIS EVENING.
THE COLD FRONT PASSED THROUGH BUOY 46002 AT AROUND 5PM PDT THIS IS
ABOUT 3 HOURS FASTER THAN MODELS. FCST WILL BE UPDATED - MAINLY WINDS
- TO REFLECT THE NEW TIMING.  FCST WIND SPEEDS ON THE COAST STILL
LOOK GOOD WITH GUSTS AT THE HEADLAND AND BEACHES MAINLY IN THE MID 50
MPH AS THE FRONT NEARS...LATE TONIGHT BEFORE THE FRONT MOVES ASHORE
AROUND 6 AM WED. INLAND VALLEYS LIKELY TO SEE SOME GUSTY WINDS IN THE
25-35 MPH RANGE A LITTLE LATER WED MORNING.

WARM AIR ADVECTION IS RISING SNOW LEVELS WHICH WILL BE WELL ABOVE THE
MOUNTAIN PASSES WHEN THE HEAVIER PRECIPITATION ARRIVES TONIGHT.
DESPITE THE HIGH SNOW LEVELS...THE SW WASHINGTON CASCADES WILL GET A
GOOD DOSE OF SNOW ABOVE 4500 FEET. THE WINTER WEATHER WARNING
CONTINUES FOR THE SOUTH WASHINGTON CASCADES.

PREVIOUS DISCUSSION FOLLOWS...A LOW LEVEL COASTAL JET MAY ACCOMPANY
THE WARM FRONT AND BRING A BRIEF BURST OF GUSTY WINDS TO THE COAST
THIS EVENING. A COMPARISON OF MODELED WINDS WITH THE 19Z ASCAT PASS
INDICATES THE ECMWF AND NAM ARE INITIALIZING BETTER THAN THE GFS
WHICH WAS STRONGEST OF THE MODELS. THEREFORE HAVE GREATER CONFIDENCE
THAT THE COASTAL WINDS WILL REMAIN BELOW WARNING CRITERIA TONIGHT.
THE WINDS WILL HOWEVER STILL BE GUSTY AND HAVE ISSUED AN SPS TO
HIGHLIGHT WIND CONCERNS. THE WARM FRONT WILL LIFT NORTHWARD TONIGHT
BEFORE A STRONG COLD FRONT PUSHES THROUGH WED MORNING. A DECENT N-S
SURFACE GRADIENT WILL FORM INLAND WITH THE PASSAGE OF THE COLD FRONT
AND POSSIBLY RESULT IN 40 MPH WIND GUSTS FOR THE WILLAMETTE VALLEY
WED MORNING.

SNOW LEVELS WILL DRASTICALLY LOWER BEHIND THE COLD FRONT WEDNESDAY
AFTERNOON AND EVENING. RAIN WILL TURN TO SHOWERS BEHIND THE FRONT BUT
ANOTHER LOW...CURRENTLY OVER THE GULF OF ALASKA WILL ENHANCE SHOWER
ACTIVITY AS IT NEARS. AND EXPECT ACCUMULATING SNOW TO CONTINUE. THE
COAST RANGE AND CASCADE FOOTHILLS COULD MEASURE A COUPLE OF INCHES
WED NIGHT THROUGH THU MORNING...WITH THE NORTHERN OREGON CASCADES
MEASURING 5 TO 10. HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE
NORTHERN OREGON CASCADES AND AN SPS FOR THE LOWER ELEVATION SNOW.
COOLING ALOFT WILL BRING INSTABILITY...PEAKING WITH THE
AFTERNOON DIURNAL HEATING WED AND POSSIBLY THURSDAY...AND EXPECT
SMALL HAIL AND THUNDER TO ACCOMPANY THE SHOWERS. A COOL AIRMASS WILL
REMAIN THROUGH AT LEAST FRIDAY WITH MOIST ONSHORE FLOW CONTINUING
PERIODS OF RAIN AND MOUNTAIN SNOW.

.LONG TERM...FRI NIGHT THROUGH THU...THE LONG TERM MODELS ARE
BEGINNING TO COME INTO BETTER AGREEMENT FOR THE UPCOMING WEEKEND. A
DEEP BROAD TROUGH WILL DIG IN OVER THE ROCKIES AND GREAT PLAINS.
MEANWHILE AN UPPER LEVEL RIDGE WILL SIT OVER THE NE PAC. THE PAC NW
REMAINS IN BETWEEN...WITH PREVAILING NORTH/NORTHWEST FLOW. THE MODELS
SHOW MOISTURE RIDING DOWN THE BACKSIDE OF THE RIDGE... KEEPING US IN
A CLOUDY AND COOL PATTERN. WITH THE MOISTURE COMING OVER THE
RIDGE...THE CHANCE WILL BE THERE FOR SOME DRIZZLE OR BRIEF SHOWER
FROM TIME TO TIME. BUT NOTHING ORGANIZED IS EXPECTED. HEADING INTO
EARLY NEXT WEEK...IT APPEARS THAT NE PAC RIDGING WILL BEGIN TO PUSH
ONSHORE. THIS SHOULD DRY US OUT FOR A COUPLE OF DAYS AND WARM TEMPS
BACK TO NEAR SEASONAL NORMALS. PYLE

&&

.AVIATION...FLIGHT CONDITIONS ARE DETERIORATING THIS EVENING AS
COLD FRONT OFFSHORE APPROACHES. CIGS ON COAST NOW MVFR...WITH MVFR
CIGS SPREADING INTO THE INTERIOR VALLEYS. WILL SEE WIDESPREAD MVFR
TONIGHT...WITH AREAS OF IFR ALONG THE COAST AND A FEW POCKETS OF
IFR CIGS WELL INLAND. OTHER PROBLEM WILL BE WINDS. S WINDS GUSTING
TO 45 KT LIKELY ALONG THE COAST...BUT STRONG S WINDS ALOFT OVER
REGION WILL CREATE AREAS OF LOW LEVEL WIND SHEAR INLAND DUE TO
SPEEDS AND EVEN CROSSING DIRECTIONS...SUCH AS NEAR WEST END OF
GORGE WHERE EAST WINDS WILL CONTINUE TONIGHT.

FRONT WILL PUSH ONSHORE AROUND 12Z TO 14Z...BUT CIGS REMAIN MVFR
OVER MOST AREAS THROUGH AT LEAST 18Z. STEADY RAIN WILL TURN TO
SHOWERS BY NOON...AND WITH COLD AIR ALOFT EXPECT HAIL SHOWERS AND
ISOLATED TSTORMS. BREEZY W WINDS OVER THE CASCADES WITH GUSTS OVER
45 KT THROUGH THE DAY.

KPDX AND APPROACHES...VFR CONDITIONS WILL DROP TO MVFR BY MIDNIGHT
AS RAIN INCREASES. EAST WINDS CONTINUE TO 11 OR 12Z...WITH LOW
LEVEL WIND SHEAR DUE TO SOUTH WINDS 30 TO 45 KT AT AND ABOVE 1500
FEET AGL. WINDS WILL FINALLY TURN S AS FRONT DRAWS CLOSER. NOT
MUCH CHANGE ANTICIPATED WITH 06Z TAF.		       ROCKEY.
&&

.MARINE...STRONG LOW OFF VANCOUVER ISLAND WITH COLD FRONT NOW
EXTENDING TO THE SOUTH...BUT FRONT STILL ABOUT 175 TO 200 MILES
OFFSHORE. STILL LOOKS LIKE DECENT GALE FORCE WINDS ON THE WATERS
TONIGHT WITH GUSTS UP TO 45 KT. FRONT EXPECTED TO PUSH ONSHORE
BETWEEN 5 AND 7 AM...WITH WINDS EASING BEHIND THE FRONT. STILL
LOOKS TO BE ENOUGH GRADIENT TO POP GUSTS TO 35 KT AT TIMES ON WED.
WINDS WILL GRADUALLY EASE LATER WED AND WED NIGHT.

WIND GENERATED WAVES WILL BUILD RAPIDLY TONIGHT. CURRENT COMBINED
SEAS AT 9 TO 11 FT...AND WILL BUILD TO 16 TO 19 FT LATER TONIGHT.
BRIEF LET UP WED AM AS WINDS EASE...BUT SWELL FETCH ARRIVES IN THE
AFTERNOON. THIS KEEPS SEAS AT 18 TO 19 FT ON N COASTAL WATERS...
AND 15 TO 17 FT TO THE S...FOR LATE WED AFTERNOON AND WED NIGHT.
SEAS WILL GRADUALLY SUBSIDE ON THU.

HIGH PRES WILL SLOWLY BUILD OVER THE REGION LATER IN THE WEEK
AND INTO THE WEEKEND...WHICH SHOULD BRING A RESPITE FROM THE RECENT
ACTIVE WEATHER. 				      ROCKEY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 5 PM WED TO 11 AM THU FOR THE
	  NORTHERN OREGON CASCADES.

WA...WINTER STORM WARNING UNTIL 5 AM THU FOR S WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 5 PM WED FOR THE NORTHERN COASTAL WATERS...
	 OR FROM CAPE SHOALWATER WA TO CASCADE HEAD OR AND OUT 60 NM.
     GALE WARNING UNTIL NOON WED FOR SOUTH COASTAL WATERS... OR FROM
	 FROM CASCADE HEAD OR TO FLORENCE OR AND OUT 60 NM.
     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TONIGHT
	 AND WED.

&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 19, 4:42 AM PST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
542 AM PDT TUE MAR 19 2013

ORZ001-002-WAZ021-201545-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH NOT LIKELY...THERE IS A CHANCE FOR HIGH WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ALTHOUGH NOT LIKELY...THERE IS A CHANCE FOR HIGH WINDS WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ006>008-WAZ039-201545-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-GREATER VANCOUVER AREA-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ALTHOUGH NOT LIKELY...THERE IS A SLIGHT CHANCE FOR WINDS TO
REQUIRE AN ADVISORY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003-004-010>013-WAZ020-040-201545-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A POSSIBILITY OF SIGNIFICANT SNOWFALL LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ005-009-014-WAZ022-023-201545-
LOWER COLUMBIA-WESTERN COLUMBIA RIVER GORGE-
UPPER HOOD RIVER VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

..DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-201545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WINDS ARE POSSIBLE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-201545-
SOUTH WASHINGTON CASCADES-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOWFALL IS POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, South Coast

When
March 19, 11:30 PM PST to March 20, 5:15 AM PST
Where
South Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

Strong winds were reported at the Megler Bridge with gusts to 54 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442969.